Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Tropical bases by regular projections

Authors: Kerstin Hept and Thorsten Theobald
Journal: Proc. Amer. Math. Soc. 137 (2009), 2233-2241
MSC (2000): Primary 13P10, 14Q99
Published electronically: February 18, 2009
MathSciNet review: 2495256
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the tropical variety $ \mathcal{T}(I)$ of a prime ideal $ I$ generated by the polynomials $ f_1, \ldots, f_r$ and revisit the regular projection technique introduced by Bieri and Groves from a computational point of view. In particular, we show that $ I$ has a short tropical basis of cardinality at most $ r+ \textrm{codim} I+1$ at the price of increased degrees, and we provide a computational description of these bases.

References [Enhancements On Off] (What's this?)

  • 1. R. Bieri and J. R. J. Groves, The geometry of the set of characters induced by valuations, J. Reine Angew. Math. 347 (1984), 168-195. MR 733052 (86c:14001)
  • 2. T. Bogart, A. N. Jensen, D. Speyer, B. Sturmfels, and R. R. Thomas, Computing tropical varieties, J. Symb. Comp. 42 (2007), no. 1-2, 54-73. MR 2284285 (2007j:14103)
  • 3. D. Cox, J. Little, and D. O'Shea, Ideals, varieties, and algorithms: An introduction to computational algebraic geometry and commutative algebra, 3rd ed., Springer-Verlag, New York, 2007.MR 2290010 (2007h:13036)
  • 4. M. Einsiedler, M. M. Kapranov, and D. Lind, Non-Archimedean amoebas and tropical varieties, J. Reine Angew. Math. 601 (2006), 139-157. MR 2289207 (2007k:14038)
  • 5. D. Eisenbud and E. G. Evans, Jr., Every algebraic set in $ n$-space is the intersection of $ n$ hypersurfaces, Invent. Math. 19 (1973), 107-112. MR 0327783 (48:6125)
  • 6. O. Endler, Valuation theory, Universitext, Springer-Verlag, New York, 1972. MR 0357379 (50:9847)
  • 7. I. M. Gel'fand, M. M. Kapranov, and A. V. Zelevinsky, Newton polytopes of the classical resultant and discriminant, Adv. Math. 84 (1990), 237-254. MR 1080979 (92a:14060)
  • 8. A. N. Jensen, Algorithmic aspects of Gröbner fans and tropical varieties, Ph.D. thesis, University of Aarhus, 2007.
  • 9. A. N. Jensen, H. Markwig, and T. Markwig, An algorithm for lifting points in a tropical variety, Collect. Math. 59 (2008), no. 2, 129-165. MR 2414142 (2009a:14077)
  • 10. J. Richter-Gebert, B. Sturmfels, and T. Theobald, First steps in tropical geometry, Idempotent Mathematics and Mathematical Physics (V.P. Maslov and G.L. Litvinov, eds.), Contemp. Math., vol. 377, Amer. Math. Soc., Providence, RI, 2005, 289-317. MR 2149011 (2006d:14073)
  • 11. D. Speyer and B. Sturmfels, The tropical Grassmannian, Adv. Geom. 4 (2004), no. 3, 389-411. MR 2071813 (2005d:14089)
  • 12. B. Sturmfels and J. Tevelev, Elimination theory for tropical varieties, Math. Res. Lett. 15 (2008), no. 3, 543-562. MR 2407231
  • 13. B. Sturmfels and J. Yu, Tropical implicitization and mixed fiber polytopes, Software for Algebraic Geometry (N. Takayama, M. Stillman and J. Verschelde, eds.), IMA Volumes in Mathematics and Its Applications, vol. 148, Springer, New York, 2008, pp. 111-132.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13P10, 14Q99

Retrieve articles in all journals with MSC (2000): 13P10, 14Q99

Additional Information

Kerstin Hept
Affiliation: FB 12 – Institut für Mathematik, J.W. Goethe-Universität, Postfach 111932, D-60054 Frankfurt am Main, Germany

Thorsten Theobald
Affiliation: FB 12 – Institut für Mathematik, J.W. Goethe-Universität, Postfach 111932, D-60054 Frankfurt am Main, Germany

Keywords: Tropical geometry, tropical variety, tropical basis, Bieri-Groves Theorem.
Received by editor(s): September 21, 2007
Received by editor(s) in revised form: September 29, 2008
Published electronically: February 18, 2009
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society